Hail, Larimer
- When
- August 1, 5:41 PM MST
- Where
- Larimer County, Red Feather Lakes
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.800, -105.580
A severe thunderstorm produced large hail, ranging from quarter to golfball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced large hail, ranging from quarter to golfball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 1, 1:17 PM MST, 4 hours 24 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 217 PM MDT Sat Aug 1 2020 .SHORT TERM...(This evening through Sunday) Issued at 217 PM MDT Sat Aug 1 2020 We're getting a few thunderstorms in an otherwise weakly capped environment. These are likely associated with a little jet streak that's also producing a broader area of shallow clouds further north. These will likely continue to move SSE this afternoon, as other storms struggle to move off the foothills. The threat of severe hail is not zero, but probably low given the limited CAPE. There appears to be another jet streak closer to where the models have something with a clump of convection from Yellowstone to central Wyoming. This will move over our area later this evening or in the middle of the night. We'll make some minor adjustments for the placement and timing of these features, but overall coverage will be low and intensity weak. Sunday looks to be a different story, as developing southeast winds on the plains will produce a plume of moisture wrapping from eastern border areas up towards the Cheyenne Ridge and areas north of Denver. By late afternoon, we should have dew points in the lower 50s with CAPEs of 1000-2000 J/kg. With southeast surface winds at 10-15 knots and mid level winds northwest at 30-40 knots, this looks like a favorable environment for hail production. The one limiting factor would be early convective cloud development combined with temperatures not quite warm enough to initiate convection. But given the amount of wind, this would probably just limit the coverage or delay storm development until later in the afternoon. The threat to Denver is likely a little lower as the city won't be in the best moisture nor downwind of the low level convergence, and activity further south could focus on a Palmer Divide boundary. Still some threat though given the rich airmass and shear. It just has to get warm enough, and that should eventually happen. Cooler temperatures near the eastern border and transition to outflow-driven storms should eventually limit the severe threat, though the low level convergence will drive a combined wind/hail threat across most of the plains. .LONG TERM...(Sunday night through Saturday) Issued at 217 PM MDT Sat Aug 1 2020 Moderate north/northwesterly flow aloft coupled with southeasterly winds at the surface will provide enough shear to sustain strong to severe thunderstorm threat into the evening. By that time, the focus will shift more to the northeast plains/Palmer Divide. A similar synoptic scale pattern will carry over into Monday. Forecast soundings from Monday afternoon indicate 100 ML CAPE values 1100-1400 j/kg with EFF Shear of 30-40 kts. Certainly enough to support one or two severe thunderstorms. DCAPE value around 1300 j/kg as well. Large hail and damaging winds the main impact. PW value 0.95 to 1.1 inch as well so locally heavy rainfall also an issue. Temperatures will be back near 90. The flow aloft on Tuesday will be more northwesterly vs northerly. A weak short wave trough embedded in the flow aloft could clip the northeast corner of the cwa around 00z Wednesday. The chance of thunderstorms will still be present on Wednesday but with slightly less coverage with the ridge axis shifting into western CO. Consequently, the best chance of thunderstorms may be over the northeast plains on Tuesday. The latest ECMWF shows the ridge axis over eastern CO by 12z Thursday ahead of the short wave trough potentially moving into the Four Corners area. This system is progged to move over north central and northeast CO in the afternoon and evening. This may result in a good chance of showers and thunderstorms across the entire forecast area on Thursday. Friday through Sunday, the ridge will be centered over western TX with a weak westerly flow aloft over the state. Still enough moisture around to continue with isolated/sct afternoon and evening thunderstorms each day. Temperatures do not change much from day to day, generally hovering around seasonal normals. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 217 PM MDT Sat Aug 1 2020 VFR through Sunday. Isolated storms are expected in the Denver area from about 22z through 02z, producing a chance of a couple of wind shifts with gusts to 30 knots. On Sunday, scattered storms are expected after 21z, with a better chance of terminal impacts, especially wind shifts with gusts to 40 knots. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Gimmestad LONG TERM...Cooper AVIATION...Gimmestad
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1104 AM MDT Sat Aug 1 2020 COZ030>051-021715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1104 AM MDT Sat Aug 1 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight Isolated showers and thunderstorms are expected to develop again in the late afternoon and early evening hours over the Front Range and I-25 corridor. There is also a slight chance of storms around Julesburg and Holyoke later tonight. The storms will produce gusty winds up to 40 mph, small hail and brief heavy rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday Sunday is looking like a more active weather day, with scattered thunderstorms moving from the mountains and nearby plains in the mid to late afternoon across the plains in the evening. Severe thunderstorms are possible, mainly from the foothills east to about Sterling and Limon from mid afternoon through early evening. The main threat will be large hail, though damaging winds are also possible. There will be a good chance of showers and thunderstorms Monday through Wednesday mainly in the afternoon and evening hours. A few storms over the plains may be severe on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Gimmestad/Cooper
Special Weather Statement National Weather Service Denver CO 224 PM MDT Sat Aug 1 2020 COZ038-043-012115- Central and South Weld County CO- Larimer County Below 6000 Feet/Northwest Weld County CO- 224 PM MDT Sat Aug 1 2020 ...SPECIAL WEATHER STATEMENT... At 223 PM MDT, Doppler radar was tracking a strong thunderstorm near Timnath, or 4 miles southeast of Fort Collins, moving southeast at 25 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Brief heavy rain with rates of a quarter inch in 30 minutes or less. Locations impacted include... Fort Collins, southwestern Greeley, eastern Loveland, Windsor, Johnstown, Milliken, Berthoud, Mead, Gilcrest and Timnath. LAT...LON 4053 10510 4061 10503 4031 10469 4019 10497 TIME...MOT...LOC 2023Z 327DEG 21KT 4050 10502 ENTREKIN
Special Weather Statement National Weather Service Denver CO 303 PM MDT Sat Aug 1 2020 COZ040-043-012145- Central and South Weld County CO- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County CO- 303 PM MDT Sat Aug 1 2020 ...SPECIAL WEATHER STATEMENT... At 302 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles east of Mead, or 16 miles southwest of Greeley, moving south at 30 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Brief heavy rain can also be expected with rainfall rates generally under two tenths in 30 minutes or less. Locations impacted include... Northeastern Thornton, northern Commerce City, Brighton, Firestone, Frederick, Fort Lupton, Lochbuie, Dacono, Mead, Platteville, Barr Lake and Todd Creek. LAT...LON 4025 10497 4028 10485 3994 10463 3988 10491 TIME...MOT...LOC 2102Z 340DEG 26KT 4022 10491 ENTREKIN
Special Weather Statement
National Weather Service Denver CO
315 PM MDT Sat Aug 1 2020
COZ043-012145-
Central and South Weld County CO-
315 PM MDT Sat Aug 1 2020
...SPECIAL WEATHER STATEMENT...
At 313 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lucerne, or 7 miles northeast of Greeley, moving southeast at 30 mph.
Half inch hail, brief heavy rain and winds in excess of 30 mph will
be possible with this storm.
Locations impacted include...
Greeley, Evans, LaSalle, Kersey, Gill, Milton Reservoir and Lucerne.
LAT...LON 4055 10462 4052 10462 4052 10458 4039 10433
4023 10464 4047 10478 4055 10463
TIME...MOT...LOC 2113Z 322DEG 24KT 4048 10464
ENTREKINSpecial Weather Statement National Weather Service Denver CO 356 PM MDT Sat Aug 1 2020 COZ043-044-012245- Central and South Weld County CO-Morgan County CO- 356 PM MDT Sat Aug 1 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WELD AND SOUTHWESTERN MORGAN COUNTIES UNTIL 445 PM MDT... At 356 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles west of Riverside Reservoir, or 21 miles east of Greeley, moving southeast at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Wiggins and Riverside Reservoir. LAT...LON 4029 10449 4040 10435 4021 10388 4001 10413 TIME...MOT...LOC 2156Z 309DEG 21KT 4033 10435 KRIEDERMAN
Special Weather Statement National Weather Service Denver CO 400 PM MDT Sat Aug 1 2020 COZ040-045-012230- Central and East Adams and Arapahoe Counties CO- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County CO- 400 PM MDT Sat Aug 1 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ARAPAHOE... NORTHEASTERN DENVER AND CENTRAL ADAMS COUNTIES UNTIL 430 PM MDT... At 400 PM MDT, Doppler radar was tracking a strong thunderstorm over northeastern Denver International Airport, or 20 miles northeast of Denver, moving southeast at 30 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Aurora, Denver International Airport, D.I.A Terminal and Concourses, Bennett, Watkins, Byers, Manila Village and Strasburg. LAT...LON 3991 10473 3998 10436 3969 10414 3964 10468 TIME...MOT...LOC 2200Z 320DEG 24KT 3988 10461 KRIEDERMAN
The Cheyenne radar (KCYS), 76 km away, was scanning. The volume nearest the first event began at 00:42 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914626, 914627, 914628, 914629.